Tornadoes · United States · Minnesota · 2010
EF0 tornado, Bricelyn to Walters, Minnesota, June 17, 2010
From Bricelyn to Walters, this EF0 tornado ran 0.3 miles across Faribault County on June 17, 2010, touching down at 6:23 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 17, 2010
- Touchdown
- 6:23 PM CDT (23:23 UTC)
- Lifted
- 6:24 PM CDT (23:24 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Faribault County
- Touchdown point
- 43.536, -93.663
- Lift-off point
- 43.538, -93.658
- Record number
- 1006171723-01
What the Weather Service recorded
Several strong storms developed in west-central Minnesota during the mid afternoon hours of June 17th. ||These storms quickly become severe and produced softball size hail northwest of Alexandria and a tornado near Leaf Valley that became the EF-4 that moved through Wadena, Minnesota. ||By the late afternoon, numerous thunderstorms developed across southern Minnesota along the leading edge of extreme instability. ||Numerous funnel cloud reports and a few brief tornado touchdowns were noted prior to 5 pm, but once the low level shear (0-1 km) increased significantly from 15 knots, to over 35 knots, strong tornadoes developed along the Iowa border.| |These storms along the Iowa border produced a series of long-lived tornadoes near Albert Lea, Minnesota. Very large hail also accompanied some tornadoes along with flash flooding.
Tornado moved across open fields. Recorded on video and photo by multiple chasers.
Tornado moved across open fields. Recorded on video by chasers.
A brief tornado moved across open fields. Tornado was recorded on video.
A brief tornado moved across open fields and into Freeborn County. Tornado was recorded on video.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:00 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 17, 2:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT THU JUN 17 2010 .DISCUSSION... ...SEVERE WEATHER OUTBREAK EXPECTED INTO THIS EVENING... THE FORECAST CONCERNS CENTER ON SEVERE WEATHER LATER THIS AFTERNOON INTO TONIGHT ACROSS THE ENTIRE FORECAST AREA. SYNOPSIS...THE GOES WATER VAPOR LOOP REVEALS THE PRIMARY UPPER LOW AND VORT MAX ACROSS SOUTHWESTERN ND. LOOKING AT THE DETAILS ON THIS WV AND ALSO VISIBLE IMAGERY...ALONG WITH THE LATEST RUC ANALYSIS...REVEALS AN AXIS OF POTENTIAL VORTICITY ADVECTION AND MID-LEVEL DRYING /AND LIKELY COOLING/ COMING EAST ACROSS EASTERN SD. THIS SHOULD BE ERODE THE CAP AND THUS BE AN IMPETUS FOR STRONG CONVECTIVE DEVELOPMENT OVER WESTERN MN. THE LATEST HAND SURFACE ANALYSIS PLACES THE PRIMARY SURFACE LOW IN CENTRAL ND...WITH A BULGING COLD FRONT EXTENDING SOUTHWARD THROUGH EASTERN SD...AND A PRE-FRONTAL TROUGH /MESO-WARM FRONT/ NEAR THE MN RIVER VALLEY. THE AREA NEAR AND BETWEEN THESE FRONTS...PARTICULARLY ALONG THE PRE- FRONTAL TROUGH WHERE ENHANCED CONVERGENCE IS OCCURRING AND PRESSURE FALLS/SLIGHTLY BACKED SURFACE FLOW IS...WILL BE WHERE BOUNDARY LAYER ROOTED STORMS SHOULD FIRE BETWEEN 230 AND 4 PM. THE LOW- LEVEL MOISTURE RETURN HAS BEEN STRONG TODAY...WITH 70F DEW POINTS STAIR-STEPPING THEIR WAY NORTH THE PAST SEVERAL HOURS. THIS HAS ALLOWED INSTABILITY TO BECOME MODEST TO STRONG...WITH THE LATEST RUC ANALYSIS INDICATING A RIDGE OF 2000 TO 2500 J/KG OF MLCAPE ENCOMPASSING MUCH OF SOUTHWESTERN AND WESTERN MN. THIS SHOULD INCREASE TO AOA 3000 J/KG. ANALYSIS AND ASSESSMENT OF THREATS...THE ATMOSPHERE IS CONDUCIVE FOR ALMOST ALL TYPES OF SEVERE WEATHER LOOKING AT THE KMPX 18Z SOUNDING. THE COMBINATION OF DEEP LAYER SHEAR...CROSSOVER COMPONENT...AND INSTABILITY FAVOR DISCRETE SUPERCELLS NEAR THE PRE-FRONTAL TROUGH AND WITHIN THE ENHANCED SMALLER-SCALE WARM SECTOR LIFTING NORTHEAST FROM SOUTHWEST MN. THE CROSSOVER COMPONENT GIVEN THE PROFILERS AND THE UPSTREAM ABR 18Z SOUNDING INDICATE A FAVORABLE 60 TO 75 KT WSW MID-LEVEL FLOW ATOP SOUTHERLY 40 KT LOW LEVEL JET FLOW IN WEST CENTRAL MN. THE RUC AND NAM FORECAST HODOGRAPHS...ALONG WITH EXPLICIT CONVECTIVE MODEL MODES AND SREF SUPERCELL PARAMETERS...INDICATE THAT THE SUPERCELL MODE MAY PERSIST INTO THE EARLY EVENING...INCLUDING POTENTIALLY INTO THE TWIN CITIES METRO AREA. THE 18Z MPX HODOGRAPH SHOWS 60 TO 90 DEGREE TURNING IN THE LOWEST KM...WHICH HAS STRONG SPEED SHEAR TO BEGIN WITH. THE RETURN BOUNDARY LAYER FLOW HAS OFFERED LCLS IN THE 3500-4500 FT...AND OBSERVATIONS ARE INDICATING THAT SO FAR. GIVEN THESE PARAMETERS AND FAVORABLE PROBABILISTIC DATA OF COMPOSITE TORNADIC PARAMETERS FROM THE SREF AND FROM LOCAL CONDITIONAL PROBABILISTIC DATA...TORNADOES ARE LIKELY FROM SOME DISCRETE SUPERCELLS WITH THE POSSIBILITY OF SOME STRONGER ONES. THE MINNESOTA PORTION OF THE FORECAST AREA IS REALLY ALL FAIR GAME...BUT PARTICULARLY EMPHASIS WOULD BE MADE NEAR OR SOON AFTER INITIATION. THE FREEZING LEVEL IS HIGH...BUT UPDRAFT STRENGTH WILL BE STRONG GIVEN SOME OF THE EXPLICIT CONVECTIVE MODEL FORECASTS...SO LARGE HAIL IS LIKELY FROM STRONGER SUPERCELLS. LAPSE RATES AND DCAPE VALUES INDICATE STRONG WIND POSSIBILITIES. THE PRECIPITABLE WATER CLIMB HAS BEEN VERY LARGE TODAY AS WELL...AND VERY HEAVY RAINFALL RATES ARE POSSIBLE...PARTICULARLY WHERE SLOWER CONVECTION IS. THIS WILL BE MOST FAVORED AWAY FROM THE COLD FRONTAL BULGE...SO THE FAR NORTHERN CWA AND DOWN SOUTH NEAR THE IA BORDER. THE EVOLUTION OF ACTIVITY AFTER 00Z TO 02Z IS SOMEWHAT UNCERTAIN AS IT COMES INTO EASTERN AND SOUTHEASTERN MN AND WESTERN WI. WITH THE SURFACE LOW MOVING NORTH INTO CANADA AND UPPER JET NOSE MOVING NORTHEAST...THE CONGEALING FACTORS WILL BECOME MORE DRIVEN BY COLD POOL AS OPPOSED TO ATMOSPHERIC FORCING. THINGS MAY BECOME A BIT STRETCHED OUT BY WESTERN WI. BUT CLUSTERS...OR POTENTIALLY ONE MCS...WILL MAINTAIN A WIND THREAT AND EVEN POSSIBLY A SMALL TORNADO THREAT THROUGH MIDNIGHT. FORECAST ADJUSTMENTS...HAVE ADAPTED HIGHER TEMPORAL RESOLUTION INTO THE FORECAST THIS EVENING BASED ON SATELLITE...RUC...AND VSREF TRENDS. HAVE MENTIONED SEVERE WEATHER THROUGH THIS EVENING AREA-WIDE...INCLUDING TORNADOES INTO THE EARLY EVENING TO PROMOTE THE MENTION ESPECIALLY GIVEN THE POSSIBILITY OF A COUPLE STRONGER TORNADOES. HAVE MENTIONED DAMAGING WINDS FOR THE REMAINDER OF THE EVENING IN THE EASTERN HALF OF THE FORECAST AREA. FRIDAY...THE FRONT WILL STILL BE IN THE FORECAST AREA FRIDAY MORNING. INSTABILITY IS EXPECTED TO REBUILD ALONG THIS DURING THE AFTERNOON WITH REMAINING STRONG WIND FIELDS STILL IN PLACE. CONVECTIVE REDEVELOPMENT IS MOST FAVORED JUST TO THE SOUTHEAST OF THE FORECAST AREA...BUT IT WILL BE CLOSE. CONTINUE THE CHANCE OF THUNDERSTORMS IN THE SOUTHEAST. THIS WEEKEND THROUGH NEXT WEEK...OVERALL NOT MUCH EMPHASIS PLACED ON THIS PORTION OF THE FORECAST TODAY DUE TO IMMEDIATE SEVERE WEATHER CONCERNS. LOOKS LIKE STILL A WET AND ACTIVE PERIOD WITH THE SYNOPTIC BOUNDARY LAID OUT TO THE SOUTH. SO HAVE BLENDED GOING POPS WITH THE NEW HPC POPS. TEMPERATURE CONFIDENCE IS LOW BECAUSE OF THE CHANCE OF PRECIPITATION BUT THE WARM COLUMN. HAVE GENERALLY GONE NEAR HPC AND THE LATEST BIAS-CORRECTED EC. && .AVIATION.../18Z TAF ISSUANCE/ DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS FORECASTS WITH TIMING OF CONVECTION STILL LOOKING VERY SIMILAR TO PREVIOUS FORECAST. THE TIME WINDOWS WILL LIKELY BE ABLE TO BE SHORTENED ONCE ACTIVITY ACTUALLY DEVELOPS... AND FINE TUNING CAN BE DONE TO CEILINGS AND POSSIBLE STORM RELATED WIND SPEEDS AS THINGS UNFOLD. OVERALL... MOST CEILINGS AND VISIBILITIES WILL REMAIN VFR TODAY AND TONIGHT... BUT OBVIOUS LOWERING INTO MVFR CATEGORY DURING CONVECTION WITH SOME BRIEF IFR POSSIBLE IN EXTREME HEAVY RAIN. FRONTAL BOUNDARY TO OUR WEST IS THE MAIN CAUSE ALONG WITH ITS ASSOCIATED STRONG UPPER LEVEL DISTURBANCE MARCHING NORTHEAST THROUGH THE DAKOTAS. ACTIVITY WILL INITIALLY DEVELOP OVER THE NEXT FEW HOURS WEST OF THE BORDER THEN ADVANCE EAST AND NORTHEAST THROUGH THE AFTERNOON INTO THE EVENING HOURS. THE ACTIVITY WILL LIKELY RUN OUT AHEAD OF THE FRONT... SO A SECONDARY SHRA/TSRA WITH THE FRONT ITSELF MAY OCCUR AT MANY LOCATIONS A FEW HOURS AFTER ANY INITIAL CONVECTION... SO MORE SPECIFIC TIMING ON THAT MAY BE ABLE TO BE INCLUDED IN FORECAST UPDATES. KMSP... WINDOW OF GREATEST POTENTIAL FOR SHRA/TSRA LOOKS TO BE BETWEEN 22Z AND 02Z. STORMS HAVE THE POTENTIAL TO BE SEVERE... SO VERY STRONG WIND GUSTS BEYOND WHAT IS EXPLICITLY INDICATED IN THE TAF ARE A POSSIBILITY... ALONG WITH HAIL. FORECASTS WILL BE UPDATED IF NEEDED TO TRY AND PIN DOWN ANY SPECIFICS SUCH AS THESE ONCE SPECIFIC STORMS HAVE FORMED AND CAN BE TRACKED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/TRH
Hazardous weather outlook, Jun 17, 2:21 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 221 PM CDT THU JUN 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 221 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A WIDESPREAD SEVERE WEATHER EVENT WILL UNFOLD ACROSS THE OUTLOOK AREA INTO TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS FROM THIS ACTIVITY ARE EXPECTED TO BE TORNADOES...STRONG DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR TORNADO DEVELOPMENT IS ACROSS THE MINNESOTA PORTION OF THE FORECAST AREA...PARTICULARLY FROM MORRIS TO LITTLE FALLS AND IN A CORRIDOR SOUTHWARD TO REDWOOD FALLS TO OWATONNA...INCLUDING MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA. THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO MORE OF A SQUALL LINE BY EARLY TO MID EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MORE LIKELY THREATS. THE STORMS WILL MOVE INTO WEST CENTRAL WISCONSIN DURING BY MID EVENING...WITH A CONTINUED POSSIBILITY FOR DAMAGING WINDS AND LARGE HAIL. INDIVIDUAL STORM MOTION IS EXPECTED TO BE TO THE NORTHEAST AT 25 TO 30 MPH...WITH LARGER STORM COMPLEXES AND LINES OF STORMS EXPECTED TO MOVE EAST AT 40 TO 50 MPH. THE SEVERE WEATHER IS BEING CAUSED BY A STRONG AREA OF LOW PRESSURE THAT WILL MOVE NORTH FROM NORTH DAKOTA INTO TONIGHT. THIS WILL SEND A COLD FRONT INTO WESTERN MINNESOTA LATE THIS AFTERNOON...HELPING TO INITIATE THUNDERSTORMS THERE THAT WILL THEN SPREAD EAST INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A THREAT FOR THUNDERSTORMS...WITH AT LEAST A MARGINAL THREAT FOR LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN BEFORE THE COLD FRONT FINALLY EXITS THE OUTLOOK AREA FRIDAY EVENING. A FRONT WILL REMAIN JUST SOUTH OF MINNESOTA AND WISCONSIN THIS WEEKEND...AND BEGIN DRIFTING BACK NORTH SATURDAY NIGHT. THIS WILL RESULT IN THE CHANCE OF MORE STORMS SUNDAY AND INTO MUCH OF NEXT WEEK. THOUGH ANY SPECIFIC SEVERE THREAT IS HARD TO DISCERN AT THIS TIME...THIS ACTIVITY WILL HAVE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA.
In the hours before
Local storm report, Jun 17, 6:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FUNNEL CLOUD BUFFALO 45.18N 93.87W
06/17/2010 WRIGHT MN LAW ENFORCEMENT
SPOTTER COULD NOT TELL IF IT WAS REACHING THE GROUND DUE
TO TREES. FUNNEL TO THEIR NE. ORIGINAL REPORT HAD
MISTAKENLY BEEN SENT AS BEING 539 PM.
&&
TDKSpecial weather statement, Jun 17, 6:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU JUN 17 2010
MNZ042-043-172345-
MORRISON-TODD-
615 PM CDT THU JUN 17 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MORRISON AND TODD
COUNTIES THROUGH 645 PM CDT...
AT 615 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF PHILBROOK. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PHILBROOK.
MOTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4636 9470 4636 9466 4634 9459 4630 9454
4617 9473 4629 9493 4638 9482 4638 9473
TIME...MOT...LOC 2315Z 221DEG 28KT 4630 9474
TRHLocal storm report, Jun 17, 6:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 15 SW MANKATO 44.01N 94.20W
06/17/2010 BLUE EARTH MN STORM CHASER
&&
JVMLocal storm report, Jun 17, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO KIESTER 43.54N 93.71W
06/17/2010 FARIBAULT MN LAW ENFORCEMENT
JUST SOUTH AND WEST OF 20TH ST AND 505TH AVE. HALF MILE
WIDE TORNADO.
&&
DFCLocal storm report, Jun 17, 6:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 6 E MAPLE LAKE 45.23N 93.88W
06/17/2010 WRIGHT MN TRAINED SPOTTER
BLOCKED BY TREES
0619 PM FUNNEL CLOUD SANTIAGO 45.54N 93.82W
06/17/2010 SHERBURNE MN TRAINED SPOTTER
NON ROTATING WALL CLOUD CO RD 11 AND 3
&&
LRSLocal storm report, Jun 17, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MONTICELLO 45.30N 93.80W
06/17/2010 M1.00 INCH WRIGHT MN TRAINED SPOTTER
&&
LRSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
11.4 hours before the tornado, 146 km from the path. June 17, 2010.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -317 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The surface observations
Albert Lea (AEL), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 146 km away, was scanning. The volume nearest the touchdown began at 23:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 17, 2010
73 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 17 | 10:35 AM MDT | EF1 | Adams, ND | 0.6 | 20 | $25,000 | ||
| June 17 | 2:31 PM CDT | EF0 | Burke, ND | 3.5 | 25 | |||
| June 17 | 2:55 PM CDT | EF0 | Stutsman, ND | 2.8 | 25 | |||
| June 17 | 3:28 PM CDT | EF0 | Norman, MN | 1.0 | 25 | |||
| June 17 | 3:38 PM CDT | EF0 | Steele, ND | 4.3 | 30 | |||
| June 17 | 3:43 PM CDT | EF4 | Deer Creek tornado, MN | 39.6 | 2,288 | 1 | 5 | |
| June 17 | 3:44 PM CDT | EF0 | Stutsman, ND | 0.4 | 25 | |||
| June 17 | 3:49 PM CDT | EF4 | Mayville–Thompson tornado, ND | 17.0 | 150 | 1 | ||
| June 17 | 3:55 PM CDT | EF0 | Otter Tail, MN | 0.2 | 15 | |||
| June 17 | 4:00 PM CDT | EF0 | Mahnomen, MN | 6.0 | 40 | |||
| June 17 | 4:01 PM CDT | EF1 | Barnes, ND | 1.0 | 100 | |||
| June 17 | 4:05 PM CDT | EF0 | Barnes, ND | 0.2 | 15 | |||
| June 17 | 4:27 PM CDT | EF0 | Eddy, ND | 1.2 | 15 | |||
| June 17 | 4:28 PM CDT | EF2 | Steele, ND | 7.0 | 75 | |||
| June 17 | 4:30 PM CDT | EF1 | Steele, ND | 7.0 | 50 | |||
| June 17 | 4:31 PM CDT | EF2 | Grand Forks, ND | 7.0 | 100 | |||
| June 17 | 4:32 PM CDT | EF1 | Clearwater, MN | 1.0 | 40 | |||
| June 17 | 4:40 PM CDT | EF2 | Steele, ND | 3.0 | 75 | |||
| June 17 | 4:41 PM CDT | EF1 | Clearwater, MN | 3.0 | 30 | |||
| June 17 | 4:47 PM CDT | EF1 | Grand Forks, ND | 10.0 | 50 | |||
| June 17 | 4:48 PM CDT | EF1 | Otter Tail, MN | 1.5 | 40 | |||
| June 17 | 4:59 PM CDT | EF4 | Wadena tornado, MN | 10.0 | 1,936 | 20 | ||
| June 17 | 5:02 PM CDT | EF0 | Steele, ND | 3.0 | 50 | |||
| June 17 | 5:05 PM CDT | EF0 | Faribault, MN | 2.6 | 75 | |||
| June 17 | 5:10 PM CDT | EF1 | Pennington, MN | 2.0 | 30 | |||
| June 17 | 5:11 PM CDT | EF0 | Kossuth, IA | 0.7 | 20 | |||
| June 17 | 5:15 PM CDT | EF0 | Nelson, ND | 3.0 | 25 | |||
| June 17 | 5:17 PM CDT | EF1 | Hubbard, MN | 6.0 | 80 | |||
| June 17 | 5:21 PM CDT | EF1 | Walsh, ND to MN | 5.0 | 50 | |||
| June 17 | 5:22 PM CDT | EF0 | Grand Forks, ND | 1.0 | 25 | |||
| June 17 | 5:23 PM CDT | EF0 | McLeod, MN | 0.8 | 25 | |||
| June 17 | 5:24 PM CDT | EF0 | Kossuth, IA | 0.7 | 20 | |||
| June 17 | 5:29 PM CDT | EF1 | Clearwater, MN | 1.0 | 40 | |||
| June 17 | 5:30 PM CDT | EF0 | Wadena, MN | 14.8 | 200 | $2,000 | ||
| June 17 | 5:30 PM CDT | EF0 | Grand Forks, ND | 8.0 | 30 | |||
| June 17 | 5:35 PM CDT | EF1 | Grand Forks, ND | 4.0 | 75 | |||
| June 17 | 5:37 PM CDT | EF0 | Grand Forks, ND | 2.0 | 25 | |||
| June 17 | 5:37 PM CDT | EF0 | Blue Earth, MN | 3.0 | 50 | |||
| June 17 | 5:40 PM CDT | EF0 | Faribault, MN | 1.7 | 20 | |||
| June 17 | 5:41 PM CDT | EF1 | Walsh, ND | 2.0 | 50 | |||
| June 17 | 5:44 PM CDT | EF1 | Roseau, MN | 4.0 | 40 | |||
| June 17 | 5:48 PM CDT | EF0 | Hubbard, MN | 4.0 | 30 | |||
| June 17 | 5:49 PM CDT | EF0 | Hubbard, MN | 1.0 | 30 | |||
| June 17 | 5:50 PM CDT | EF1 | Polk, MN | 7.0 | 150 | |||
| June 17 | 5:54 PM CDT | EF0 | Sherburne, MN | 0.1 | 10 | |||
| June 17 | 5:56 PM CDT | EF0 | Sherburne, MN | 2.5 | 30 | |||
| June 17 | 6:00 PM CDT | EF1 | Polk, MN | 3.0 | 150 | |||
| June 17 | 6:00 PM CDT | EF1 | Wright, MN | 5.1 | 50 | |||
| June 17 | 6:05 PM CDT | EF0 | Winnebago, IA | 1.5 | 30 | |||
| June 17 | 6:05 PM CDT | EF0 | Faribault, MN | 0.9 | 30 | |||
| June 17 | 6:06 PM CDT | EF0 | Polk, MN | 2.0 | 75 | |||
| June 17 | 6:10 PM CDT | EF0 | Faribault, MN | 0.4 | 30 | |||
| June 17 | 6:13 PM CDT | EF2 | Faribault, MN | 1.5 | 50 | |||
| June 17 | 6:15 PM CDT | EF3 | Polk, MN | 15.0 | 150 | 1 | 2 | |
| June 17 | 6:16 PM CDT | EF1 | Red Lake, MN | 2.0 | 50 | 1 | ||
| June 17 | 6:16 PM CDT | EF2 | Faribault, MN | 2.5 | 50 | |||
| June 17 | 6:26 PM CDT | EF1 | Marshall, MN | 7.0 | 200 | |||
| June 17 | 6:28 PM CDT | EF1 | Faribault, MN | 0.6 | 50 | |||
| June 17 | 6:33 PM CDT | EF4 | Conger–Albert Lea tornado, MN | 16.9 | 1,760 | 1 | 14 | |
| June 17 | 6:55 PM CDT | EF1 | Freeborn, MN | 1.1 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.